Alert archive / Virginia / Tornado Warnings in 1998

Tornado Warning 9, NWS Wakefield, VA

April 9, 1998City of Chesapeake, City of Virginia Beach, Virginia

NWS Wakefield, VA issued this tornado warning at Apr 9, 1998, 4:14 PM EDT for City of Chesapeake, City of Virginia Beach, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 1998, 4:14 PM EDT (20:14 UTC)
Expired
Apr 9, 1998, 4:50 PM EDT
In force
36 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Chesapeake, VA, City of Virginia Beach, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 1:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WFUS01 KAKQ 092015 RRA
TORAKQ
VAC550-810-092050-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 PM EDT THU APR 9 1998


THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 450 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEASTERN VIRGINIA THE INDEPENDENT CITY OF

   ...CHESAPEAKE
   ...VIRGINIA BEACH




* AT 413 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A
  POSSIBLE TORNADO 12 MILES WEST SOUTHWEST OF KEMPSVILLE OR 2 MILES
  SOUTHWEST OF SOUTH NORFOLK MOVING EAST NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
    SOUTH NORFOLK                       BY 416 PM EDT
    GREAT BRIDGE                        BY 417 PM EDT
    OAK GROVE                           BY 417 PM EDT
    CHESAPEAKE                          BY 415 PM EDT
    BUTTS                               BY 415 PM EDT
    KEMPSVILLE                          BY 430 PM EDT
    PRINCESS ANNE                       BY 430 PM EDT
    LYNNHAVEN                           BY 430 PM EDT
    VIRGINIA BEACH                      BY 440 PM EDT
    CAPE HENRY                          BY 440 PM EDT


THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 9, 9:48 AM EDT, 6 hours 26 minutes earlier.

Area forecast discussion, Apr 9, 9:48 AM EDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
948 AM EDT THU APR 09 1998

DISCN:
12Z ANALS SHOWS CDFNT ACRS THE EXTRME WRN WV/SW VA. ALL QUIET ATTM
AS REMAINING FIRST ROUND OF SHRAS IN THE CWA OVR PTNS OF SE VA
AND NE NC...SHRAS IN ASSN WITH WMFNT TO THE N OF THE FA. WL CONT
WITH PREVIOUS THINKING AS FAR AS TSTM ACTIVITY FOR THIS AFTN IS
CONCERNED. 12Z SOUNDINGS NOT ALL THAT IMPRESSIVE BUT NEITHER WERE
THEY LAST WEEK WHEN WE GOT TWISTERS ACRS PORTIONS OF THE AREA.
MODIFIED GSO AND WAL SOUNDINGS PUT WET-BULB ZERO VALUES AT 10500 AND
9800 FEET RESPECTIVELY WITH A MARGINAL HEL VALUE OF 113...HOWEVER
LI/S ARE AT -6 AND -2. THINK THAT ANY SVR ACTIVITY TDY WILL BE DUE TO
THE GOOD UPPER LVL DYNAMICS...HTG WL NOT BE AS MUCH A FACTOR WI THIS
SYSTEM...BUT ANY BRKS WUD INCRS OUR SVR CHCS. IF CLD CVR HOLDS TEMPS
WL LIKELY GET INTO THE 70S IN MOST AREAS DONT XPCT ANY 80S TDY.

CWF: SEE WRKMAR

RIC 77/47/55 762  SBY 73/42/52 762
ORF 78/50/53 763  ECG 79/53/58 763 64

KLL

In the hours before

Special weather statement, Apr 9, 1:43 PM EDT, 2 hours 31 minutes before
ANZ630>633-650-652-654-656-658-MDZ022>025-NCZ012>017-021-030>032-
102-VAZ048-049-060>100-092340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
143 PM EDT THU APR 9 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO
WATCH FOR THE FOLLOWING LOCATIONS:

       CENTRAL AND EASTERN VIRGINIA
       NORTHEASTERN NORTH CAROLINA
       MARYLAND EASTERN SHORE
       AND ADJACENT COASTAL WATERS

EFFECTIVE THIS THURSDAY AFTERNOON AND EVENING FROM 145 PM UNTIL 800
PM EDT.

SKYWARN ACTIVATION IS REQUESTED ACROSS THE ENTIRE NATIONAL WEATHER
SERVICE WAKEFIELD WARNING AREA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF
55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT
LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY
THUNDERSTORMS.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD
KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING
IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT
OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT  HTTP://WWW.NWS.NOAA.GOV/ER/AKQ

PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY  MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE. AVOID WINDOWS.

K.  LYNCH
Special weather statement, Apr 9, 1:43 PM EDT, 2 hours 31 minutes before
ANZ630>633-650-652-654-656-658-MDZ022>025-NCZ012>017-021-030>032-
102-VAZ048-049-060>100-092340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
143 PM EDT THU APR 9 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO
WATCH FOR THE FOLLOWING LOCATIONS:

       CENTRAL AND EASTERN VIRGINIA
       NORTHEASTERN NORTH CAROLINA
       MARYLAND EASTERN SHORE
       AND ADJACENT COASTAL WATERS

EFFECTIVE THIS THURSDAY AFTERNOON AND EVENING FROM 145 PM UNTIL 800
PM EDT.

SKYWARN ACTIVATION IS REQUESTED ACROSS THE ENTIRE NATIONAL WEATHER
SERVICE WAKEFIELD WARNING AREA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF
55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT
LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY
THUNDERSTORMS.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD
KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING
IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT
OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT  HTTP://WWW.NWS.NOAA.GOV/ER/AKQ

PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY  MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE. AVOID WINDOWS.

K.  LYNCH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:17 PM EDTSevere Thunderstorm WarningAKQAmelia33 min
Apr 8, 8:21 PM EDTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg34 min
Apr 8, 8:33 PM EDTSevere Thunderstorm WarningAKQBrunswick47 min
Apr 8, 9:53 PM EDTSevere Thunderstorm WarningAKQWestmoreland17 min
Apr 8, 10:08 PM EDTSevere Thunderstorm WarningAKQLouisa32 min
Apr 8, 10:15 PM EDTSevere Thunderstorm WarningAKQCaroline20 min
Apr 8, 10:21 PM EDTSevere Thunderstorm WarningAKQWestmoreland19 min
Apr 8, 10:36 PM EDTSevere Thunderstorm WarningAKQEssex19 min
Apr 8, 10:41 PM EDTSevere Thunderstorm WarningAKQWestmoreland19 min
Apr 9, 2:20 PM EDTSevere Thunderstorm WarningAKQChesterfield, City of Richmond35 min
Apr 9, 2:25 PM EDTSevere Thunderstorm WarningAKQHanover, King William35 min
Apr 9, 2:38 PM EDTSevere Thunderstorm WarningAKQHenrico, New Kent32 min
Apr 9, 2:48 PM EDTSevere Thunderstorm WarningAKQKing and Queen17 min
Apr 9, 3:17 PM EDTSevere Thunderstorm WarningAKQLancaster, Richmond33 min
Apr 9, 3:17 PM EDTSevere Thunderstorm WarningAKQEssex, Middlesex33 min
Apr 9, 3:37 PM EDTSevere Thunderstorm WarningAKQNorthumberland18 min
Apr 9, 3:43 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk32 min
Apr 9, 3:54 PM EDTSevere Thunderstorm WarningAKQYork21 min
Apr 9, 3:54 PM EDTSevere Thunderstorm WarningAKQGloucester21 min
Apr 9, 3:58 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth37 min
Apr 9, 4:06 PM EDTSevere Thunderstorm WarningAKQMathews19 min
Apr 9, 4:32 PM EDTSevere Thunderstorm WarningAKQAccomack, Northampton33 min
Apr 9, 6:16 PM EDTSevere Thunderstorm WarningAKQSurry19 min
Apr 9, 6:33 PM EDTSevere Thunderstorm WarningAKQIsle of Wight17 min
Apr 9, 6:47 PM EDTSevere Thunderstorm WarningAKQCity of Newport News33 min
Apr 9, 7:04 PM EDTTornado WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth31 min
Apr 9, 7:04 PM EDTTornado WarningAKQCity of Suffolk31 min

Nearby

Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.